Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 147, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2004, 3:32 PM EDT for Northumberland County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 31, 2004, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Northumberland County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 311932 SVRCTP PAC097-312000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 PM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 400 PM EDT * AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RESLER...OR 3 MILES NORTHEAST OF SELINSGROVE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARNSWORTH AROUND 340 PM EDT... STONINGTON AND FERNDALE AROUND 345 PM EDT... RIVERSIDE AND SHAMOKIN AROUND 350 PM EDT... ELYSBURG AND KULPMONT AROUND 355 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4088 7688 4070 7682 4081 7643 4101 7671 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:59 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 31, 2:59 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT SAT JUL 31 2004 .SYNOPSIS... A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO THE NW EARLY SUNDAY. DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST. MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE PA. THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK AHEAD. && .AVIATION... VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT. GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM. && .SHORT TERM (TONIGHT THROUGH SUNDAY)... MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING. THE FLASH FLOOD WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH THE LINE. SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S IN SE. MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP BEGIN THE DRYING PROCESS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT COMFORTABLE HUMIDITY. MOST LOCATIONS WILL APPROACH OR TOP 80F. TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND BEGINS...MOST LIKELY IN NW. KEPT IT WILL INTO 80S IN SE BUT COOLED NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED. THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLASH FLOOD WATCH FOR ZONES PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH SUNDAY MORNING. && SYNOPSIS...GRUMM AVIATION...BUDD SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 AM EDT SAT JUL 31 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010905- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 509 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS. HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 31, 2:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 222 PM EDT SAT JUL 31 2004 PAZ036-311900- FRANKLIN- 222 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN COUNTY... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS AROUND 300 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DANGELO
Local storm report, Jul 31, 3:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG ST. THOMAS 39.94N 77.74W
07/31/2004 FRANKLIN PA LAW ENFORCEMENT
TREES DOWN WEST OF CHAMBERSBURG
&&
MMDSpecial weather statement, Jul 31, 3:20 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SAT JUL 31 2004 PAZ050-052-311945- NORTHUMBERLAND-SNYDER- 320 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN SNYDER AND SOUTHERN NORTHUMBERLAND COUNTIES... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF SELINSGROVE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HERNDON...HUMMELS WHARF...AND SHAMOKIN DAM AROUND 325 PM...RESLER AND SUNBURY AROUND 330 PM...REBUCK AND URBAN AROUND 335 PM...TREVORTON AND STONINGTON AROUND 340 PM AND FARNSWORTH AROUND 345 PM. A WIND GUST TO 50 MPH IS POSSIBLE WITH THIS STORM LINE. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:45 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 45 min |
| Jul 31, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 64 min |
| Jul 31, 4:49 PM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.